Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Goodland, KS

July 9, 2000Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 9, 2000, 9:55 PM CDT for Norton County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 9:55 PM CDT (02:55 UTC)
Expired
Jul 9, 2000, 11:00 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:00 PM CDTHail 1Norton, KS
Jul 9, 11:00 PM CDTThunderstorm Wind 55 ENorton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 100255
SVRGLD
KSC137-100400-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1100 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALVERT AT 1005 PM CDT
  ALMENA AT 1020 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

THEDE

LAT...LON 3982 10005 3970 9988 4006 9932 4025 9957

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:28 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 3:28 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT SUN JUL 9 2000

ANOTHER ROUND OF HOT TEMPERATURES OCCURRED THIS AFTERNOON AND THE HOT
TMPS WILL CONTINUE ALTHOUGH...THE MODELS WERE INDICATING A COUPLE OF
DEGREE TEMPERATURE DROP WITH THE PASSAGE OF A TROUGH BY MONDAY. THE
NGM WAS THE COOLR OF THE MODELS AND WILL LEAN TOWARD A ETA/AVN
SOLN.

STRONG 5H/HI DRIFTED SE SLIGHTLY AND WAS OVER THE SE US. THIS SLIGHT
SHIFT EAST WAS PRODUCING A RETURN FLOW OF MOISTR INTO THE ROCKY
MTNS AND THE LATEST WVI INDICATED THIS INCREASE IN MOISTR WAS EDGING
INTO THE WESTERN AND NW FA. ALONG WITH THE MOISTR INCREASE A S/W WILL
ALSO APPROACH THE NW FA LATE THIS AFTN. THE MODELS WERE SHOWING A LOW
LVL CONVERGENCE ZONE ACRS THE W AREA WHERE A FEW CU WERE DEVELOPING
ATTM. IN ADDITION THE LATEST LAPS DATA SHOWED CAPE VALUES RISING TO
NEAR 2000J/KG WITH A DIMINISHING CAP OVR THE NNW FA AND A FEW TSRA
MAY DEVELOP BUT ONCE THE SUN SETS THIS ACTIVITY SHUD DIMINISH.

THE TROUGH LINGERS ACRS THE N AND NE PART OF THE FA MONDAY AND K
INDEX VALUES INCREASE TO ABOVE 35C. ALSO CAPES RISE ABOVE 1000J/KG
AND WITH A ESE LOW LVL FLOW USHERING ADDITIONAL MOISTR NORTHWARD I
MAY INCLUDE POPS FOR MOST OF THE FA MONDAY. A COLD FRONT MOVES INTO
NORTHERN NEBRASKA TUESDAY BUT I THINK IT WILL REMAIN NORTH OF OUR CWA
ESPECIALLY AS 5H/HGHTS REBUILD ACROSS THE AREA. 850/TMPS RISE
SLIGHTLY AND I EXPECT AFTN TMPS TO DO THE SAME WITH PCPN CHANCES
BEING BETTER ACRS OUR N FA.

IN THE EXTENDED...MRF/ECMWF/UKMET ALL SHOW THE 500 MB RIDGE
STRENGTHING WEDNESDAY INTO THE END OF THE WORK WEEK. I WILL GO
WITH DRY CONDITIONS AND HOT TEMPERATURES AS THIS RIDGE IS CENTERED
OVER THE FA. THE MRF CONTINUES WITH THE STRONG RIDGE PATTERN INTO
THE WEEKEND...SO IT COULD BE A LONG HAUL BEFORE WE SEE TEMPERATURES
BELOW NORMAL.

.GLD...NONE.

VPAPOL/SULLIVAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:10 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton65 min
Jul 9, 10:44 PM CDTSevere Thunderstorm WarningGLDSheridan61 min
Jul 9, 10:59 PM CDTSevere Thunderstorm WarningGLDNorton31 min
Jul 9, 11:08 PM CDTTornado WarningGLDSheridan52 min
Jul 9, 11:24 PM CDTSevere Thunderstorm WarningGLDDecatur36 min
Jul 10, 4:27 PM CDTSevere Thunderstorm WarningGLDGreeley63 min
Jul 10, 5:08 PM CDTSevere Thunderstorm WarningGLDLogan67 min
Jul 10, 5:18 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas57 min
Jul 10, 5:43 PM CDTSevere Thunderstorm WarningGLDWallace62 min
Jul 10, 6:05 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Jul 10, 6:15 PM CDTSevere Thunderstorm WarningGLDThomas60 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningGLDGove56 min
Jul 10, 6:46 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.